Oklahoma, 2011

Winter Storm in Oklahoma, January 19 to 20, 2011

January 19 to 20, 2011 · NWS TSA · 12 events in 12 counties and zones

An upper level disturbance approached the region from the northwest late on the 19th. Light freezing rain and sleet developed ahead of this system over northeastern Oklahoma late in the evening of the 19th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level disturbance approached the region from the northwest late on the 19th. Light freezing rain and sleet developed ahead of this system over northeastern Oklahoma late in the evening of the 19th. The precipitation changed over to snow around midnight on the 20th and continued to spread southward over time. Snow continued into the morning hours of the 20th before the system moved to the east of the region. Four to six inches of snow fell across a large portion of northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 19, 9:57 PM CST, 3 minutes earlier.

Area forecast discussion, Jan 19, 9:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
957 PM CST WED JAN 19 2011

.DISCUSSION...
REFLECTIVITY NOW STARTING TO FILL IN SOME THIS EVENING AS AS AN UPPER
STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. MOST PRECIP AT THIS
TIME NOT HITTING THE GROUND...HOWEVER SOME REPORTS OF MIXED
PRECIP AND SNOW HAVE BEEN NOTED OVER FAR NE OK AND NW AR. HAVE
OPTED TO TRIM THE 00Z-06Z POPS BACK BASED ON CURRENT TRENDS...BUT
LEFT THE 06-12Z POPS AND WEATHER TYPE AS THE ARE AS THE QUICK
CHANGEOVER IS STILL EXPECTED. FOR NOW...WILL KEEP A MENTION OF
FREEZING DRIZZLE..SLEET AND SNOW FOR THE EVENING...WITH RAIN
ROUGHLY ALONG AND SOUTH OF I-44. LATER PERIODS LOOK REASONABLE AND
DIDNT MAKE ADJUSTMENTS. 3 TO 5 INCHES OF TOTAL SNOW IS STILL
EXPECTED ACROSS THE WARNING AREA.

UPDATED ZFP/PFM/AFM...AND FRESHENED WSW ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ067-OKZ068-OKZ069.

     WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR OKZ064-OKZ065-
     OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011.

     WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...23
LONG TERM....99
Hazardous weather outlook, Jan 19, 4:54 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 PM CST WED JAN 19 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 PM CST WED JAN 19 2011

...WINTER STORM WARNING EFFECTIVE FROM 6 PM WEDNESDAY TO 6 PM THURSDAY FOR
   NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...LATE EVENING NORTHEAST OKLAHOMA...AFTER MIDNIGHT
                NORTHWEST ARKANSAS

	ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT.

	ICE ACCUMULATION.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA.
 	ONSET...LATE EVENING .

DISCUSSION...
AN APPROACHING UPPER LEVEL STORM SYSTEM AND SURFACE COLD FRONT
WILL ALLOW PRECIPITATION TO INCREASE IN AREAL COVERAGE BY LATE EVENING
ACROSS NORTHEAST OKLAHOMA...AND SPREAD ACROSS NORTHWEST ARKANSAS
AFTER MIDNIGHT. A MIX OF SLEET OR LIGHT FREEZING RAIN IS POSSIBLE
INITIALLY...HOWEVER COLDER AIR MOVING SOUTH WILL RESULT IN A QUICK
TRANSITION TO SNOW. THUS...SIGNIFICANT ICE ACCUMULATIONS ARE NOT EXPECTED
WITH THIS SYSTEM. MUCH OF NORTHEAST OKLAHOMA AND THE NORTHWEST
CORNER OF ARKANSAS WILL SEE ACCUMULATING SNOW BEFORE SUNRISE
THURSDAY.

THE WINTER STORM WARNING HAS BEEN EXPANDED TO ENCOMPASS MORE OF
NORTHEAST OKLAHOMA...WHERE THREE TO FIVE INCH TOTAL SNOW
ACCUMULATIONS ARE EXPECTED ACROSS THE WARNING AREA. WINTER WEATHER
ADVISORIES REMAIN IN EFFECT ELSEWHERE ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. PLEASE REFER TO /OKCWSWTSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...DANGEROUS WIND CHILL POTENTIAL.
SATURDAY THROUGH MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AREAS OF LIGHT TO MODERATE SNOW WILL BE ONGOING THURSDAY MORNING
ACROSS ALL BUT EXTREME SOUTHEAST OKLAHOMA. SNOW WILL TAPER OFF
FROM THE WEST BEGINNING LATE THURSDAY MORNING...AND END ACROSS
NORTHWEST ARKANSAS DURING THE LATE AFTERNOON. HEAVIEST SNOWFALL
TOTALS WILL BE NORTH OF U.S. HIGHWAY 412...WITH LITTLE
ACCUMULATION EXPECTED NEAR THE RED RIVER.

MUCH COLDER TEMPERATURES ARE EXPECTED BY FRIDAY MORNING WITH WIND
CHILL VALUES OF ZERO TO MINUS FIVE DEGREES ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.

THE UNSETTLED NORTHWEST FLOW ALOFT PATTERN WILL REMAIN IN PLACE
THE NEXT SEVERAL DAYS. ANOTHER SYSTEM WILL AFFECT THE AREA THIS
WEEKEND...WITH POTENTIAL FOR MORE ACCUMULATING SNOW SATURDAY
NIGHT THROUGH LATE SUNDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Ottawa

When
January 19, 10:00 PM CST to January 20, 11:30 AM CST
Where
Ottawa forecast zone
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Winter Storm, Tulsa

When
January 19, 10:00 PM CST to January 20, 10:00 AM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
January 19, 10:00 PM CST to January 20, 10:00 AM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
January 19, 10:00 PM CST to January 20, 10:00 AM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 19, 10:00 PM CST to January 20, 10:00 AM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 19, 10:00 PM CST to January 20, 10:00 AM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Winter Storm, Craig

When
January 19, 10:00 PM CST to January 20, 11:30 AM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Winter Storm, Nowata

When
January 19, 10:00 PM CST to January 20, 11:00 AM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
January 19, 11:00 PM CST to January 20, 11:30 AM CST
Where
Delaware forecast zone
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
January 19, 11:00 PM CST to January 20, 11:30 AM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Mayes

When
January 19, 11:00 PM CST to January 20, 11:30 AM CST
Where
Mayes forecast zone
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 20, 12:00 AM CST to 11:30 AM CST
Where
Adair forecast zone
Reported by
Emergency Manager
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271463, 271465, 271466, 271469, 271470, 271471, 271472, 271473, 271462, 271464, 271467, 271461.